Iowa, 2004

Damaging Winds and Lightning Strike in Iowa, August 3, 2004

August 3, 2004 · NWS DVN · 10 events in 8 counties and zones

Event Summary:A squall line developed north of a stationary front across Southern Iowa into Northern Illinois in a near tropical atmosphere. The squall line moved east and bowed out as it moved through Benton, Linn, and Jones Counties in Iowa.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$224,000
Crop damage
$85,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Event Summary:A squall line developed north of a stationary front across Southern Iowa into Northern Illinois in a near tropical atmosphere. The squall line moved east and bowed out as it moved through Benton, Linn, and Jones Counties in Iowa. Spotty severe wind was reported in the northern parts of Iowa and Johnson counties. A bookend vorticy developed on the squall line in Jones county and moved through Jackson County Iowa and into northwest Carroll County Illinois. Another small bowing of the squall line occurred across Whiteside County Illinois. The storms in the squall line were prolific lightning producers which caused severe damage to a house in Farmington, Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 3, 3:15 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 3, 3:15 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 PM CDT TUE AUG 3 2004

.SYNOPSIS...UPPER AIR DISTURBANCE WILL DEVELOP A STRONG SURFACE LOW
AND PUSH A COLD FRONT THROUGH THE AREA LATE TONIGHT AND WEDNESDAY.

&&

.SHORT TERM...(TONIGHT)...
COMPLICATED FORECAST TONIGHT. TROPICAL ATMOSPHERE ALREADY IN PLACE
WITH DEW POINTS GENERALLY IN THE 70S. THERE SHOULD BE TWO ROUND FOR
TONIGHT. FIRST ROUND TO BE ACROSS ABOUT THE NORTHERN THIRD THIS
EVENING WITH CONVECTION DEVELOPING SOUTHWESTWARD FROM THE MINNESOTA
BOW ECHO. SECOND ROUND TO BE LATE TONIGHT. STRONG UPPER LEVEL
DISTURBANCE TO MOVE THROUGH WITH IMPRESSIVE H85 DEW POINTS. HAVE
HOISTED A FLASH FLOOD WATCH FOR AREAS ROUGHLY ALONG AND NORTH OF
HIGHWAY 30. NEWEST META RUN HAS EVERYTHING A LITTLE FURTHER NORTH
AND HAS THE BEST H85 MOISTURE CONVERGENCE OVER THE NORTH THIRD OF
THE CWFA...JUST LIKE THE OTHER MODELS. EITHER WAY...WE SHOULD SEE
GENERAL 2 INCH RAINFALLS WITH LOCALLY HIGHER AMOUNTS OF 5 TO 7
INCHES POSSIBLE. ALSO EXPECT THE FIRST ROUND OF CONVECTION TO BE
SEVERE.    ...08...

&&

.LONG TERM...(WEDNESDAY THROUGH NEXT TUESDAY)...
MODELS CONVERGING TO A CONSISTENT SOLN FOR WEDNESDAY.  APPEARS
WDSPRD RNFL EVENT WILL LINGER THRU MUCH OF WEDNESDAY MORNING.  STG
CAA FOR EARLY AUGUST OCCURS ACRS THE RGN BY AFTN...SO DONT EXPECT
MUCH TEMP RISE DESPITE SOME AFTN SUNSHINE...SPCLY IN WESTERN FCST
AREAS.

COOL PATTERN DVLPS FOR THU THRU SAT.  SOME TEMPS MAY PUSH RECORDS AS
DEEP UPR LOW CLOSES OFF ACRS THE ERN GRTLKS RGN.  THIS LEAVES SFC HI
PRES ACRS OUR RGN TIL SAT MORNING.

HV KEPT A DRY FCST TIL MONDAY.  BELIEVE LATEST RUN OF THE GFS IS
TOO FAST WITH RETURN FLO AND PLACING WAA PCPN ACRS OUR AREA.  THIS
HAS BEEN THE CASE DURING THE LAST MONTH.  ECMWF IS MUCH SLOWER WITH
MOVING SFC RDG TO OUR EAST AND THIS SEEMS REASONABLE WITH UPR LOW
CLOSING OF ACRS THE ERN US.  ALL MODELS AGREE THAT SFC CDFNT
APPROACHES THE RGN ON DAY 6 SO WILL MAINTAIN PCPN CHC.

...BELLES...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH LATE TONIGHT
INTO WEDNESDAY MORNING.
IA...IAC040>042-051>054-063>066.
IL...ILC001-002-007-009.
MO...NONE.
Hazardous weather outlook, Aug 3, 2:45 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT TUE AUG 3 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
345 PM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT THROUGH MIDDAY WEDNESDAY

THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...ARE EXPECTED TO DEVELOP
ACROSS EASTERN IOWA THIS EVENING.  THESE THUNDERSTORMS WILL
OVERSPREAD THE REST OF NORTHWEST ILLINOIS AND EXTREME NORTHEAST
MISSOURI OVERNIGHT.  IN THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL...PONDING OF WATER AND RAPID RISES TO STREAMS ARE POSSIBLE.
A FLOOD WATCH IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH NOON
WEDNESDAY FOR AREAS NORTH OF INTERSTATE 80.

IN ADDITION...THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE LOCALLY DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY AFTERNOON THROUGH TUESDAY

NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS LIKELY TONIGHT IN PARTS OF EASTERN IOWA...
NORTHWEST ILLINOIS AND NORTHEAST MISSOURI.

 BELLES

The radar

The Quad Cities radar (KDVN), 138 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Benton

When
August 3, 4:54 PM CST to 5:40 PM CST
Where
Benton County, Countywide
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Crop damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
42.167, -92.067

The squall line entered northwest Benton County around 1654 CST (2254 UTC) and created a consistent path of damaging winds in an east southeast direction across the northern part of the county to the Benton/Linn County line. Winds estimated at 52 knots (60 mph) occurred in Garrison during 1702-1712 CST, estimated 61 knots (70 mph) in Mt. Auburn 1708-1718 CST, Vinton 1713-1723 CST with a measured 58 knots (67 mph) at the sheriff department, and estimated 61 knots in Urbana 1732-1742 CST. Considerable damage occurred at the Vinton Airport located 3 miles north of Vinton with one hangar destroyed and another severely damaged. The damage was continuous with many corn fields flattened. In the southern part of the county wind damage was sporatic. Severe winds estimated at 52 knots (60 mph) occurred in Belle Plaine during 1702-1712 CST and Van Horne 1710-1720 CST.

Thunderstorm Wind, Iowa

When
August 3, 5:16 PM CST to 5:26 PM CST
Where
Iowa County, Ladora
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Crop damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
41.750, -92.183

4 inch diameter tree limbs down with damage to the siding of some mobile homes. Power lines also reported down. Numerous reports of estimated 43 knot (50 mph) winds west and east of Ladora.

Thunderstorm Wind, Linn

When
August 3, 5:23 PM CST to 5:40 PM CST
Where
Linn County, 2 mi W of Center Pt
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Crop damage
$7,000
Reported by
NWS STORM SURVEY
Coordinates
42.200, -91.833

Squall line left Benton County between Urbana and Shellsburg and entered Linn County around 1723 CST (2323 UTC). Center Point took a direct hit with winds estimated at 61 knots plus (70+ mph) during 1730-1740 CST. Numerous trees and power lines were downed in the Center Point area with outbuildings destroyed or damaged and a horse trailer overturned. No addional reports of severe winds were received after Center Point. KDVN 88D velocity data suggests the potential for severe winds in a generally easterly path that went between Alburnett and Robins to between Waubeek and Springville to the Linn/Jones County line from 1740 to 1804 CST. In the Cedar Rapids metropolitian area, numerous reports of estimated 43 to 48 knots (50 to 55 mph) winds were received from local TV stations with KCID ASOS reporting a peak gust of 41 knots (47 mph) at 1733 CST (2333 UTC).

Thunderstorm Wind, Iowa

When
August 3, 5:30 PM CST to 5:40 PM CST
Where
Iowa County, Williamsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Crop damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
41.667, -92.000

Trees and power lines down with several reports of estimated 43 knot (50 mph) winds west and east of Williamsburg.

Thunderstorm Wind, Jones

When
August 3, 5:55 PM CST to 6:50 PM CST
Where
Jones County, Countywide
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Crop damage
$9,000
Reported by
TRAINED SPOTTER
Coordinates
42.133, -91.117

Squall line left Linn County between Waubeek and Springville and entered Jones County around 1755 CST (2355 UTC). Anamosa took a direct hit with winds estimated around 61 knots (70 mph) during 1758-1808 CST from a trained spotter and co-op observer. At this point, a book end vorticy began developing across the northern part of the county. The bookend vorticy moved in an east southeast direction from Monticello to the Jones/Jackson county line, passing north of Center Junction and Onslow. A brief power interruption occurred at the KMXO AWOS with the arrival of the gust front during 1808-1813 CST with winds gusting to 35 knots (40 mph) prior to the outage. Power came back for 1 minute at 1814 CST before failing completely with the arrival of the bookend vorticy. Winds estimated of at least 61 knots (70 mph) hit Monticello during 1814-1821 CST with numerous trees and power lines down. A few homes and a car dealership on the south side of Monticello sustained roof damage and broken windows. From Monticello to the Jones/Jackson county line, a spotter reported trees down 1.6 miles southeast of KMXO on 190th Street near Pictured Rocks State Park during 1819-1825 CST. The local newspaper reported a dented grain bin on the Welter farm 9.0 miles east southeast of KMXO along highway 136 during 1836-1842 CST.

Thunderstorm Wind, Johnson

When
August 3, 6:11 PM CST to 6:16 PM CST
Where
Johnson County, 5 mi E of Iowa City
Measured
61 kt (70 mph) measured gust
Property damage
$2,000
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.667, -91.450

Small trees down. KIOW ASOS is the Iowa River valley and partially sheltered by higher terrain. KIOW ASOS reported a peak wind of 43 knots (50 mph) at 1809 CST (0009 UTC). A few sporatic reports of 40-45 knots (46-52 mph) were received west of Iowa City.

Thunderstorm Wind, Muscatine

When
August 3, 7:00 PM CST to 7:10 PM CST
Where
Muscatine County, Muscatine Muni Arpt
Measured
50 kt (58 mph) measured gust
Crop damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.367, -91.150

KMUT AWOS

Thunderstorm Wind, Jackson

When
August 3, 7:00 PM CST to 7:10 PM CST
Where
Jackson County, 2 mi NW of Maquoketa
Measured
57 kt (66 mph) estimated gust
Property damage
$3,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.083, -90.717

8 inch diameter trees snapped off

Thunderstorm Wind, Jackson

When
August 3, 7:05 PM CST to 7:15 PM CST
Where
Jackson County, Maquoketa
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.067, -90.683

Numerous streets closed due to downed trees and power lines. A 15 inch diameter tree down on a house.Only two severe reports were received in Jackson County. KDVN 88D reflectivity and velocity data suggests that damage may be more widespread across the southern part of the county during 1820-1930 CST (0020-0130 UTC). This would be consistent with the passage of the bookend vorticity as it moved across Jackson County.

Lightning, Van Buren

When
August 3, 11:15 PM CST
Where
Van Buren County, Farmington
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

Lightning strike destroyed the entire electrical system of a house and all electric appliances that were plugged into it.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422550, 5422551, 5422553, 5422552, 5422613, 5422554, 5422614, 5422615, 5422616, 5422617.